Do Not Forget the Risks of Methadone in Pain Management
The synthetic opioid methadone has been used for many years to treat opioid (commonly, heroin) dependence. However, it is being used increasingly for patients dealing with moderate to severe pain, and often in the setting of a terminal illness.
And it is an effective drug, with a convenient dosing schedule and a relatively low cost. But it can interact with numerous other medications, and act very differently in different patients. The death of the son of Anna Nicole Smith was linked to methadone use, and because of other deaths and serious adverse events, in November 2006 the US Food and Drug Administration (FDA) put forth the following Public Health Advisory: "Methadone use for pain control may result in death and life-threatening changes in breathing and heartbeat."
It is therefore important that a patient who has never taken opioids begin with a low dose, and slowly increase as appropriate. It may take up to a week for the body to fully adjust to a particular dose — so precaution should be taken when a patient requests to take more methadone for break-through pain. It might be better to use a different drug which is metabolized more quickly for breakthrough pain in patients on methadone; for example, morphine or oxycodone. Patients with liver disease and those on sedating drugs must be monitored very carefully.
Additionally, methadone has been associated with life-threatening cardiac arrhythmias. The risk of these arrhythmias increases with frequent high dosages of methadone and the intake of medications which may affect the patient's level of potassium and magnesium (such as "water pills"). Some anti-depressant and anti-hypertension medications can also cause irregularity of heart rhythm in patients taking methadone.
It is important that physicians and pharmacists take an active role in overseeing medication usage in patients with complicated pain. Patients, family members and caregivers must be educated about methadone dosing, and what to watch for in terms of monitoring for response or side effects. In the case of terminal patients in a hospice setting, it is important the patient be able to take the methadone; sometimes this requires changing it to a liquid form, or some other formulation, if a patient has difficulty swallowing. And there are medications a terminally ill patient might no longer need; once such drugs are discontinued, the patient might require a change in methadone dosing.
Pain is a prevalent complaint, and health care providers must actively participate in relieving the suffering such pain brings, hopefully with the result of improving the quality of life for the patient and the patient's loved ones. This should be the driving force in the care of the chronically ill and the terminally ill. But at the same time, patient, doctor, nurse, and pharmacist must be aware of the potential dangers in the drugs used to treat these patients.
The FDA can issue advisory statements, but the patient and the health care providers must work together to assure each other that the treatment does not become as dangerous as the disease.